Indiana, 2024

Damaging Winds in Indiana, July 31, 2024

July 31, 2024 · NWS IND · 2 events in 2 counties and zones

A highly unstable air mass and 30 kts of effective shear combined with an old outflow boundary crossing central Indiana to produce two rather disorganized thunderstorm clusters. The first cluster of mainly sub-severe storms included a rouge cell that impacted Vigo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A highly unstable air mass and 30 kts of effective shear combined with an old outflow boundary crossing central Indiana to produce two rather disorganized thunderstorm clusters. The first cluster of mainly sub-severe storms included a rouge cell that impacted Vigo County. The second cluster, which bowed out while crossing the Seymour area produced damaging winds in Jennings County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 31, 12:02 PM EST, 18 minutes earlier. Its key messages:

  • More thunderstorms are expected to develop and move into the area today. Severe storms and flash flooding will remain a threat.
  • Severe storms remain a threat Thursday. Heavy rain/flooding threat continues into Friday
  • Heat indices near or above 100 degrees possible through Thursday afternoon
  • Drier conditions this weekend into early next week with a warming from near normal to above normal once again
Area forecast discussion, Jul 31, 12:02 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
102 PM EDT Wed Jul 31 2024

.KEY MESSAGES...

- More thunderstorms are expected to develop and move into the
  area today. Severe storms and flash flooding will remain a
  threat.

- Severe storms remain a threat Thursday. Heavy rain/flooding threat
  continues into Friday

- Heat indices near or above 100 degrees possible through Thursday
  afternoon

- Drier conditions this weekend into early next week with a warming
  from near normal to above normal once again

&&

.MESOSCALE UPDATE...
Issued at 101 PM EDT Wed Jul 31 2024

A very similar situation to earlier is currently unfolding across SW
central Indiana. A quick pulse in updrafts has initiated along an
old outflow boundary as it enters an untapped highly unstable
airmass. This line however is entering much better parameter spacing
than earlier with 3-4 kJ/kg of CAPE and 30kts of effective shear.
Also of note is a slightly greater moisture depth feeding into the
developing MCS.

Currently this storm system is still fairly unorganized, but should
become more potent as a cold pool and RIJ develops. This will need
to be closely watched as if a RIJ does develop severe winds will be
possible.

Once again, the greater instability, and theta-e gradient is
positioned south of the developing MCS, leading to a greater
likelihood of updraft development on the southern flank, and an
eventual ESE to SE progression.

&&

.SHORT TERM (Today and tonight)...
Issued at 311 AM EDT Wed Jul 31 2024

Significant uncertainty for the short term portion of the forecast -
though continued presence of a warm and very humid airmass will
leave the area vulnerable to one or more rounds of possibly severe
storms later today and tonight yet again.

CAMs continue to struggle significantly and are of very limited
value in this pattern. In general, low level flow and presence of
convectively reinforced boundary/convergence zone from the lower
Ohio Valley back into the mid Missouri valley, along with broad low
level west/southwesterly flow into this zone suggest that initiation
of additional rounds of potentially severe convection may take place
to our west/northwest later tonight or into the daytime hours today,
with the low level theta-e gradient suggesting a southeastward
progression of any convection into the area. At the moment, the
strongest potential for this appears to be this afternoon and again
late tonight across central Indiana, but can go no higher than high
chance PoPs given the myriad uncertainties present and guidance
difficulties.

As in prior days, ample instability but modest shear suggest any
severe threat will be largely cold pool-driven, and damaging winds
will be the primary threat, along with high rainfall rates and
localized flooding, particularly in the upshear flank of any QLCSs
where some training may occur.

Highs across the area today are likely to reach back into the upper
80s to low 90s across the area, though the aforementioned convective
uncertainties also increase uncertainty in temps as well. Afternoon
heat index values may approach advisory criteria briefly in the far
southwest, but are more likely to be in the mid 90s to around 100 or
so across the southwestern/southern third, and will continue to
message this independently of a headline in the variety of other
venues available.

&&

.LONG TERM (Thursday through Tuesday)...
Issued at 311 AM EDT Wed Jul 31 2024

Additional rounds of showers and thunderstorms, with the potential
for heavy rain and some severe weather, will continue through the
work week.

Thursday...

Uncertainty remains higher than average as convective development
will be impacted by earlier rounds of convection and mesoscale
details.

Weakening convection may be ongoing Thursday morning across parts of
the area. How fast this convection and associated clouds
weakens/dissipates could impact convection developing later in the
day. However, southwest winds ahead of an approaching front may
mitigate this some.

During the afternoon, an upper level system along with an upper jet
will bring forcing to the area. Moisture will remain plentiful, and
high freezing levels will favor warm rain processes at times.

If skies clear early, high levels of instability will develop. The
forcing from the upper system will interact with these and produce
scattered to numerous thunderstorms, some of which would be severe,
with damaging winds the primary threat. Heavy rain will be a threat
with any storms. Will go likely PoPs north (closest to the forcing)
and chance PoPs south.

Given enough dry time and sunshine, temperatures will peak in the
lower to middle 90s most areas, with heat indices potentially
exceeding 105 degrees across the southern half of the area.

Friday and Saturday...

An upper low will move south into the area and a surface cold front
will move through on Friday. This forcing will interact with the
still plentiful moisture to produce widespread showers and some
thunderstorms across the area. Will go at least likely category PoPs
all areas. Heavy rain and flooding will remain threats.

Clouds and rain will keep temperatures in the 80s.

As the upper system moves east on Saturday, enough forcing will
remain for chance PoPs most areas. Highs will be in the mid to upper
80s.

Sunday and beyond...

High pressure will keep the area dry Sunday into Tuesday for most
areas. The upper ridge will try to sneak back in from the southwest,
bringing some 90s back into the area, especially south.

A cold front may be able to get into the area on Wednesday,
depending on how strong the upper ridge is. This may spark a few
showers or storms. Hot temperatures will continue south ahead of the
front.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 633 AM EDT Wed Jul 31 2024

Impacts:

- Patchy MVFR ceilings this morning.

- Potential thunderstorms this afternoon and tonight.

Discussion:

Significant uncertainty remains with respect to evolution of ongoing
thunderstorm activity upstream and potential additional development
later today. Will carry a PROB30 for thunderstorm activity near and
after peak heating today for a few hours, though this is by no means
the only time in which storms may threaten. Transient MVFR
restrictions are likely in any time storms impact a site.

Winds will be around or less than 10KT through the period, generally
southerly through southwesterly.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Updike
SHORT TERM...Nield
LONG TERM...50
AVIATION...Nield
Hazardous weather outlook, Jul 31, 2:49 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
349 AM EDT Wed Jul 31 2024

INZ021-028>031-035>049-051>057-060>065-067>072-010800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
349 AM EDT Wed Jul 31 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms may return this afternoon into tonight. Severe storms
are possible, with damaging winds the primary severe threat.

Heavy rain and lightning can be expected with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Daily storm chances will continue through Friday, and some of these
storms may be severe. Damaging winds, lightning, and isolated
flooding will be the primary threats.

Potential for heat indices near or in excess of 100 degrees will
continue through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today into tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 31, 9:29 AM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1029 AM EDT Wed Jul 31 2024

INZ028-029-035-036-043-044-051-311530-
Montgomery IN-Fountain IN-Parke IN-Warren IN-Vermillion IN-
Tippecanoe IN-Vigo IN-
1029 AM EDT Wed Jul 31 2024

...Strong thunderstorms will impact portions of northern Vigo,
Fountain, Tippecanoe, Parke, Warren, Vermillion and western
Montgomery Counties through 1130 AM EDT...

At 1028 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Milford to near Oakwood to Allerton.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lafayette, Terre Haute, Crawfordsville, West Lafayette, Clinton,
Covington, Rockville, Veedersburg, Williamsport, Newport, Attica,
Shadeland, Fairview Park, Battle Ground, Cayuga, Seelyville,
Montezuma, Waynetown, Linden, and Rosedale.

This includes the following highways...
 Interstate 65 between mile markers 172 and 183.
 Interstate 74 between mile markers 1 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 8681 4014 8682 3987 8693 3987 8701
      3967 8701 3960 8704 3961 8720 3952 8720
      3952 8724 3949 8724 3951 8753 4048 8753
      4048 8709 4056 8709
TIME...MOT...LOC 1428Z 272DEG 35KT 4069 8774 4017 8775 3990 8793

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

GM
Special weather statement, Jul 31, 10:25 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1125 AM EDT Wed Jul 31 2024

INZ043>045-051>053-060-061-311615-
Clay IN-Owen IN-Putnam IN-Greene IN-Parke IN-Vermillion IN-Vigo IN-
Sullivan IN-
1125 AM EDT Wed Jul 31 2024

...Strong thunderstorms will impact portions of Vigo, northeastern
Sullivan, Clay, western Owen, southern Parke, northwestern Greene,
southern Vermillion and western Putnam Counties through 1215 PM
EDT...

At 1125 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Newport to near Rockville
to near Terre Haute. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Terre Haute, Greencastle, Brazil, Clinton, Rockville, West Terre
Haute, Jasonville, Cloverdale, Worthington, Fairview Park,
Prairieton, Prairie Creek, Farmersburg, Seelyville, Knightsville,
Clay City, Hymera, Bainbridge, Fairbanks, and Rosedale.

This includes Interstate 70 between mile markers 1 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3934 8756 3935 8753 3974 8753 3978 8679
      3954 8677 3907 8687 3923 8757
TIME...MOT...LOC 1525Z 288DEG 33KT 3996 8732 3973 8731 3943 8731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

GM
Special weather statement, Jul 31, 10:32 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1132 AM EDT Wed Jul 31 2024

INZ021-029>031-036>039-044>046-311600-
Howard IN-Montgomery IN-Clinton IN-Tipton IN-Putnam IN-Hendricks IN-
Boone IN-Parke IN-Tippecanoe IN-Hamilton IN-Carroll IN-
1132 AM EDT Wed Jul 31 2024

...Strong thunderstorms will impact portions of Carroll, eastern
Tippecanoe, Clinton, western Howard, northern Hendricks, northeastern
Parke, Boone, northwestern Hamilton, western Tipton, Montgomery and
northern Putnam Counties through NOON EDT...

At 1132 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delphi to 12 miles southwest of Frankfort
to 10 miles south of Crawfordsville. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lafayette, Kokomo, Frankfort, Crawfordsville, Brownsburg, Lebanon,
Danville, Delphi, Rockville, Pittsboro, Whitestown, Sheridan, Flora,
Rossville, Thorntown, Dayton, Battle Ground, Mulberry, Russiaville,
and Ladoga.

This includes the following highways...
 Interstate 65 between mile markers 129 and 178.
 Interstate 74 between mile markers 27 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 8655 4073 8652 4069 8652 4069 8637
      4056 8637 4056 8609 4005 8624 3973 8648
      3975 8725 3995 8713 3995 8709 4001 8709
      4029 8692 4056 8687 4056 8677 4066 8677
      4068 8674 4068 8676 4074 8675
TIME...MOT...LOC 1532Z 292DEG 49KT 4056 8662 4021 8672 3990 8695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GM
Special weather statement, Jul 31, 12:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
103 PM EDT Wed Jul 31 2024

INZ051-052-060-311800-
Clay IN-Vigo IN-Sullivan IN-
103 PM EDT Wed Jul 31 2024

...Strong thunderstorms will impact portions of southern Vigo,
northern Sullivan and southwestern Clay Counties through 200 PM
EDT...

At 102 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Marshall to 6 miles south
of Martinsville to near Hidalgo. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Terre Haute, Sullivan, West Terre Haute, Shelburn, Prairieton,
Prairie Creek, Farmersburg, Clay City, Hymera, Fairbanks, Merom,
Riley, Graysville, Cory, Saline City, Pimento, and Turtle Creek
Reservoir.

This includes Interstate 70 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 8757 3925 8757 3925 8760 3928 8761
      3930 8760 3931 8762 3934 8758 3935 8753
      3949 8753 3936 8701 3934 8705 3933 8705
      3910 8736 3900 8758 3906 8757 3909 8762
      3910 8762 3911 8765 3912 8763 3914 8766
TIME...MOT...LOC 1702Z 289DEG 25KT 3945 8759 3925 8788 3908 8819

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GM
Special weather statement, Jul 31, 12:16 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
116 PM EDT Wed Jul 31 2024

INZ062-070-071-311745-
Lawrence IN-Jackson IN-Monroe IN-
116 PM EDT Wed Jul 31 2024

...A strong thunderstorm will impact portions of southeastern Monroe,
northeastern Lawrence and southwestern Jackson Counties through 145
PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bedford, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bedford, Brownstown, Medora, Vallonia, Norman, Heltonville, Pleasant
View, Kurtz, Freetown, and Bartlettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3878 8616 3877 8617 3878 8618 3878 8620
      3879 8621 3889 8651 3904 8639 3895 8601
      3876 8613
TIME...MOT...LOC 1716Z 290DEG 25KT 3894 8634

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GM

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
July 31, 12:20 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.470, -87.380

Thunderstorm winds downed several large trees and tree limbs across Terre Haute.

Thunderstorm Wind, Jennings

When
July 31, 3:30 PM EST
Where
Jennings County, 1.28 mi ENE of Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.990, -85.580

Thunderstorm winds produced damage in Jennings County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189926, 1189928.